Lake Huron, 2023Marine Hail in Lake Huron, August 3, 2023
August 3, 2023 · NWS APX · 1 event in 1 county or zone
A shortwave trough punched over the northern Great Lakes on 8/3, providing favorable forcing aloft to support scattered thunderstorm development amidst ample instability in place during the afternoon. One of these storms produced golf ball sized hail over far northern Lake Huron that was reported aboard the Joseph L.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough punched over the northern Great Lakes on 8/3, providing favorable forcing aloft to support scattered thunderstorm development amidst ample instability in place during the afternoon. One of these storms produced golf ball sized hail over far northern Lake Huron that was reported aboard the Joseph L. Block freighter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 3, 1:04 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 3, 1:04 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
204 PM EDT Thu Aug 3 2023
.UPDATE...
Issued at 1102 AM EDT Thu Aug 3 2023
Current forecast largely remains on track. Scattered thunderstorms
have initiated across eastern upper this morning with pea size hail
reported in Kincheloe just after 1030 EDT. As mentioned in the near
term discussion, storm coverage through the afternoon remains
uncertain. Additional isolated to scattered thunderstorms will be
possible across all of northern Michigan as a cold front works its
way south across the CWA during the day. Ample instability and shear
will be in place to support strong thunderstorms. While it cannot be
ruled out, confidence in severe thunderstorm development remains low
at this time.
&&
.NEAR TERM...(Today through Tonight)
Issued at 304 AM EDT Thu Aug 3 2023
High Impact Weather Potential: Isolated to scattered thunderstorms
possible this afternoon - evening. Any strong storms may produce
large hail and damaging winds, along with brief heavy downpours.
Pattern Synopsis/Forecast: Well-advertised stagnant pattern
continues with ridging upstream across the western tier of the CONUS
and a persistent upper-level low near Hudson Bay. Early this
morning, a well-defined shortwave trough is dampening that ridge off
to our northwest across Manitoba/Ontario and the Upper MS Valley.
Shortwave trough axis progged to cross northern Michigan later this
afternoon/early evening. At the surface, attendant low pressure
resides just south of James Bay near the On/Qc border with a
training cold draped westward over northern Lake Superior into the
northern Plains. This boundary will sag south across the forecast
area today...eventually clearing toward early evening.
Primary Forecast Concerns: Shower/storm potential, especially this
afternoon.
Little in the way of sensible weather ongoing across the Northwoods
early this morning with clearing skies enabling some patchy fog to
develop in spots. Expect that will largely continue through sunrise
or an hour or two beyond before fog quickly burns off. Otherwise,
expect mostly sunny skies this morning will give way to more cu
this afternoon.
West-southwest flow will aid to increase deep layer moisture ahead
of the aforementioned fropa today evident by PWs progged to rise
back to near or slightly above 1.25" this afternoon. Increasing
instability anticipated as well with latest trends supporting MLCAPE
values as high as ~1,000-1,500 J/kg by early-mid afternoon. Coupled
with effective deep layer shear circa 35 kts and it'll be another
day where an isolated strong to severe storm can't be ruled out in
the midst of additional non-severe isolated to scattered showers/
storms. While severe chances aren't stellar today, and storm
coverage appears to leave a lot to be desired, the threat is
perhaps just a smidge better than yesterday given more focused
forcing ahead of the incoming cold front. Primary threats again
would be large hail given a freezing level near 650 mb and WBZ
height sub 9.5 kft, along with strong/damaging outflow winds as
low-level lapse rates steepen in response to strong surface
heating with afternoon high temps eclipsing the low-mid 80s for
much of the forecast area. In addition, any storms will most
certainly be capable of brief, but heavy downpours.
Frontal passage largely over with for the forecast area by mid-
evening with any lingering PoPs becoming focused well downstate for
the overnight hours. Mostly clear skies expected to prevail from
north to south with light north-northwest winds. Perhaps a bit of
patchy fog is able to develop once again with lows falling into the
50s across much of the area.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 304 AM EDT Thu Aug 3 2023
HIGH IMPACT WEATHER POTENTIAL: Minimal for now.
PATTERN SYNOPSIS/FORECAST:
Same basic longwave pattern continues...troughing over the West
Coast, ridging just inland, and troughing over the eastern US.
Subtropical ridge now focused over the Gulf Coast with plenty of
deep-layer return flow interacting with a surface BCZ stretching
from KS into MO and down toward the FL panhandle. Ongoing heavy rain
concerns over the Mid MS Valley...as convection blossoms amid pwats
in excess of 2 inches. Some niblets exiting our area as of 4z...as
more potent upstream energy sinks through Ontario...driving a 1007mb
surface low over SW Hudson Bay; attendant cold front stretches from
the low down to the International Border near the Dakotas...and back
toward southeastern British Columbia, leaving Michigan in the warm
sector of this system. Out west...a niblet continues to pinwheel
into British Columbia in the northern stream of the flow...as a
slightly more nebulous looking shortwave trough pokes up into the
Rockies, keeping the monsoonal idea going across the Desert SW.
Looking ahead...expect the niblet to our north to dive SE-ward,
which should drive the attendant cold front through our region
today. However...do suspect a loose NW-SE oriented BCZ will hang up
in the vicinity...as western Canadian troughing treks over the ridge
into central Canada...driving development of another system over
that area already as soon as Friday. Additionally...with the
longwave trough nearby Friday...have suspicions we may end up with
some kind of backdoor cold front type scenario if any niblets slip
down around the back of the trough. Of additional note is
development of generalized low pressure across the central Plains
Friday...as that somewhat nebulous troughing pervades the longwave
ridge over the western US. Moving into Saturday...looks like the
northern stream trough will begin to crest the ridge and try to sink
toward the Great Lakes...attempting to come into phase with the
lower heights over the central Plains Saturday night and
beyond...which should drive surface cyclogenesis over the center of
the country...and our next chances for impactful weather going into
the extended.
PRIMARY FORECAST CONCERNS: Any rain/storms?
Cold front should be south of the forecast area by Friday morning.
However...there is a bit of lower-level moisture behind the front,
which should combine with diurnal heating to produce some clouds.
There is actually a shot at some shower activity over parts of
interior northern Lower...where lake breeze convergence should end
up being maximized as a potential niblet slips through the region.
However, I expect anything that is able to get going will not be
very deep...given some potential for more stable conditions
aloft...as well as a potential inversion around 700mb-ish. For
now...will leave chance out of the forecast...but I won't be
surprised if we do end up getting a rogue shower/sprinkle or two,
particularly if that wave does end up sinking in around peak
heating.
Otherwise...not impossible we could begin to see some impacts from
the next system as early as Friday night...mainly in the form of
increasing mid/high clouds from the southwest. Where it ends up
being a little clearer...won't be impossible to see some radiational
fog as we have some potential to decouple.
As the system begins to take shape to our west...will anticipate
nice plume of warm advection precip should begin to take shape as
well...which is likely to pivot up toward our area later Saturday
night into Sunday. Depending on how much the system sharpens to our
west Saturday...it is a little unclear if the somewhat dry
antecedent air mass from Canada (with high pressure in the region)
will be enough to delay precipitation onset...though I suspect the
greater factor in precip onset will be timing/position/tilt of the
shortwave, which is still a little up in the air. This being
said...there is certainly potential for enough deep moisture to
erode any low-level dryness going into Sunday...and will be looking
for the first chances for precip to arrive late Saturday night into
Sunday morning...again, from the southwest.
.LONG TERM...(Saturday night through Wednesday)
Issued at 304 AM EDT Thu Aug 3 2023
HIGH IMPACT WEATHER POTENTIAL: Low to moderate...watching potential
for a strong system early next week...
PATTERN SYNOPSIS/FORECAST:
As mentioned at the end of the short term synopsis...looks as though
the northern stream troughing...and energy plugging its way through
the ridge across the Plains...will try to come into phase with each
other late in the weekend. However...some uncertainty still remains
in how quickly this will occur...and how quickly the potent
shortwave will begin to tilt as it plods eastward...which will have
ramifications on the surface pattern. Either way...there are
definitely strong signals for this dynamic pattern to drive
development of a seasonably deep surface cyclone somewhere in the
vicinity of the Upper Great Lakes late this weekend into early next
week. Considering the subtropical ridge looks to largely hang out
over the SE US as that shortwave over the Plains sharpens
up...suspect return flow off the Gulf will be quite good with this
system. I am therefore not surprised to see the region highlighted
by WPC for excessive rain potential for Sunday, and perhaps into
Monday as well...as the potential is definitely there. However...a
lot could still go wrong with this forecast, depending on just how
it all ends up evolving (e.g., where the actual surface low ends up
tracking...how deep it is...tilt of the system aloft regarding best
placement of forcing, etc). Additionally, will have to see if the
surface high/slight easterly flow out of Canada for the first part
of the weekend will be dry enough to sufficiently limit the
northward extent of moisture with this coming system. Lots to be
sorted out yet, for sure...but it is definitely worth keeping a
close eye on over the next few days.
Otherwise...looks as though the troughing/low pressure will hang in
the area into the first part of next week...potentially departing
toward midweek as additional energy tries to make a move from
Canada...though there is still a lot of uncertainty in how this
evolves, too.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 158 PM EDT Thu Aug 3 2023
Mainly VFR conditions are anticipated across all northern Michigan
TAF sites into tonight. Scattered thunderstorms have initiated
across the eastern upper peninsula along the cold front, which will
continue to move southward across the area this afternoon and
evening. Additional storms should form along this boundary and
impact portions of northern Michigan into this evening. TS/VCTS
wording has only been included at CIU and APN at this time due to
slightly higher confidence in these areas, but other TAF sites may
see storms track near/over them as well. Brief drops in VSBY will be
possible within any thunderstorms. Otherwise, mostly clear skies and
weak/calm winds overnight is expected to lead to patchy fog across
the area. Drops in VSBY to IFR and even LIFR will be possible at CIU
and MBL late tonight/early Friday. After any FG/BR burns off Friday
morning, VFR conditions are anticipated for the remainder of the
period.
&&
.MARINE...
Issued at 304 AM EDT Thu Aug 3 2023
Occasionally breezy west winds today veer more northwesterly behind
a passing cold front this afternoon and early evening before
diminishing in speeds tonight. While an occasional gust may flirt
with 20 kts this afternoon, trends continue to support winds/waves
remaining at sub-advisory levels. Sub-advisory conditions expected
to persist through this weekend.
A few showers/storms are expected to accompany this afternoon's
frontal boundary with the strongest potentially producing large hail
and gusty winds.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...DJC
NEAR TERM...MJG
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...DJC
MARINE...MJG
Hazardous weather outlook, Aug 3, 10:24 AM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1124 AM EDT Thu Aug 3 2023
MIZ016>018-020>036-041-042-086>088-095>099-041530-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1124 AM EDT Thu Aug 3 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible this afternoon into
early this evening with any stronger storms having the potential
to contain hail, gusty winds and briefly torrential downpours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional thunderstorm chances return Sunday, and continue
through the start of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-041530-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1124 AM EDT Thu Aug 3 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible this afternoon into
early this evening with any stronger storms having the potential
to contain hail, gusty winds and briefly torrential downpours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional thunderstorm chances return Sunday, and continue
through the start of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 3, 9:17 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1017 AM EDT Thu Aug 3 2023
MIZ086-087-031445-
Western Chippewa MI-Central Chippewa MI-
1017 AM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of central Chippewa
County through 1045 AM EDT...
At 1017 AM EDT, Doppler radar was tracking a strong thunderstorm near
Raco, or 10 miles south of Point Iroquois, moving southeast at 35
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Kinross around 1020 AM EDT.
Donaldson around 1030 AM EDT.
Pickford, Barbeau and Kelden around 1035 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4625 8410 4621 8414 4618 8409 4615 8410
4616 8410 4616 8440 4630 8473 4639 8465
TIME...MOT...LOC 1417Z 300DEG 32KT 4633 8463
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CornishLocal storm report, Aug 3, 9:53 AM EST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1053 AM EDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM Hail Kincheloe 46.26N 84.46W
08/03/2023 E0.25 inch Chippewa MI Amateur Radio
Pea size hail reported in Kincheloe. Time
estimated by radar.
&&Special weather statement, Aug 3, 12:46 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
146 PM EDT Thu Aug 3 2023
MIZ087-088-096-031830-
Southeast Chippewa MI-Eastern Mackinac MI-Central Chippewa MI-
146 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of south central
Chippewa and northeastern Mackinac Counties through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pickford, or 21 miles south of Sault Ste. Marie, moving southeast at
25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Pickford and Kelden around 150 PM EDT.
Stalwart around 155 PM EDT.
Other locations in the path of this storm include Goetzville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4627 8437 4620 8408 4615 8401 4612 8401
4610 8397 4606 8396 4606 8391 4595 8388
4591 8401 4594 8409 4595 8418 4616 8458
4629 8458
TIME...MOT...LOC 1745Z 304DEG 21KT 4619 8445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CornishSpecial weather statement, Aug 3, 2:11 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Gaylord MI
311 PM EDT Thu Aug 3 2023
MIZ096-031945-
Eastern Mackinac MI-
311 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern
Mackinac County through 345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hessel, or 16 miles north of Mackinac Island,
moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cedarville and Hessel around 315 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4609 8436 4607 8436 4607 8432 4604 8423
4593 8439 4607 8463 4615 8454
TIME...MOT...LOC 1911Z 305DEG 21KT 4608 8452
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHMarine Hail, St Ignace to False Detour Channel
- When
- August 3, 2:51 PM EST
- Where
- St Ignace to False Detour Channel forecast zone, 6.49 mi SE of Cedarville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.930, -84.270
Report relayed via social media of mainly dime sized hail, but a few golf-ball sized hail stones aboard Joseph L. Block, 5mi W of Martin Reef Light, SE of Cedarville.
- Marine Hail
- Hail three-quarters of an inch or larger over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, August 3 to 7, 202323 injured · $48,000 · 70 kt wind · 100 events
- Wildfire in Idaho, August 3 to 31, 2023$24 million · 1 event
- Damaging Winds in Georgia, August 3, 2023$125,000 · 61 kt wind · 54 events
- Flash Flooding and Damaging Wind in Vermont, August 3, 2023$1.3 million · 50 kt wind · 3 events
- Flash Flooding and Debris Flows in New York, August 3 to 4, 2023$136,000 · 1.5 in hail · 34 events
- Damaging Winds in Nebraska, August 3, 2023$600,000 · 68 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 3, 2023$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, August 3, 2023$60,000 · 5 events
- Damaging Winds in Alabama, August 3, 2023$24,000 · 61 kt wind · 13 events
- Tornado and Flash Flood in Tennessee, August 3, 2023$10,000 · EF1 · 5 events
- Hail and Damaging Winds in Colorado, August 3, 20231.75 in hail · 23 events
- Damaging Winds in Mississippi, August 3 to 4, 2023$26,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136153.